Fundamentally, this means my skin, especially the skin of my face, is one hot mess. Literally one to two minutes of direct exposure to sunlight can cause redness, swelling and cracking. This is because I'm profoundly sensitive to UV, to the point where the partial UV shielding provided by window glass or even many forms of clothing is not effective in blocking my skin reaction. (That was my new learning this weekend, by the way, that even most sunscreens don't fully block UV, and neither does window glass.) I've become twitchy at any sunlight, which must be operant conditioning in action, but is a very real phenomenon.
The medication currently prescribed by my doctor is 2.5% Hydrocortisone cream. I'm suppose to be using it daily from now until about next May. Except that Hydrocortisone cream has a well known side effect of thinning and damaging the skin on repeated application, including permanent scarring. So now I'm supposed to use it on the skin of my face, which is already so thin and damaged that I will emit blood spots under gentle pressure?
I am being deeply paranoid about this. My pharmacist, while being very careful not to criticize my doctor, strongly agrees with me.
The big problem here isn't dermatological, however. All of this is feeding a strong adverse emotional reaction. My disease has never before affected the way I present myself to the world with anything like this degree of obviousness. I feel disfigured, unattractive and marked. Basically, I look like I spent a week in Hawaii with no sunscreen eating nothing but chocolate and Crisco. This has quite badly rocked my social self-confidence, my relationship style, and my self image.
The people who love me still love me just the same. My friends and my friends. Strangers don't flee in screaming terror at my approach. Frankly, I haven't even noticed anyone staring at me in public. So I know it's not that bad. But it feels that bad. In part, because the skin on my face never feels normal. There's a constant sensation somewhere between itching and low-grade pain. This 'skip' week of chemo (thanks to me failing my blood tests last week) is giving me some relief, but I'm shedding skin flakes and dandruff everywhere I go. My beard coverage stings and feels brittle, but skin is too fragile to shave it off.
In other words, unlike virtually every other symptom and side effect of either cancer or chemotherapy which I have ever experienced, this one never lets up. Not for a minute.
It's always there, always reminding me, and always marking me out from the herd.
I feel like the proverbial pink monkey, and besides that, it always hurts. In some very real senses, this is the toughest thing cancer has made me put up with so far.